Oklahoma, 2022

Hail and Damaging Wind in Oklahoma, April 30, 2022

April 30, 2022 · NWS TSA · 3 events in 1 county or zone

A line of strong to severe thunderstorms developed into northeastern Oklahoma during the early morning hours of the 30th, as a cold front moved into the area. The strongest storms within the line produced hail up to quarter size and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms developed into northeastern Oklahoma during the early morning hours of the 30th, as a cold front moved into the area. The strongest storms within the line produced hail up to quarter size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 11:36 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 29, 11:36 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1236 AM CDT Sat Apr 30 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 746 PM CDT Fri Apr 29 2022

...SEVERE WEATHER REMAINS LIKELY OVERNIGHT...

Cold front, currently surging into far northwest Oklahoma this
evening, will overtake dry line and move into northeast Oklahoma by
late evening. Line of storms are still expected along front with
severe weather likely, especially near the Oklahoma/Kansas line.
Moderate instability, coupled with 50 kt deep layer shear and cold
temperatures aloft (-15 deg C), will support hail at least to the
size of golf balls and damaging winds. Also can not rule out an
isolated tornado or two as 0-1km shear increases into the +40 kt
range in low level jet axis. The severe threat will begin to
decrease as convective line moves south of I-44 with a weakening
trend as atmosphere begins to stabilize. Overall forecast looks on
track but will continue to tweak hourly grids given latest trends.

&&

.LONG TERM...
(Tomorrow through Friday)
Issued at 206 PM CDT Fri Apr 29 2022

Aside from lingering shower/storm potential across far south and
east Saturday morning, the rest of the day will be quiet with
northwest winds and drier air. Dry conditions will prevail
through most of Sunday as well before another stout upper system
promotes a northward moving boundary back across the area Sunday
night into Monday. This scenario should offer more widespread
showers and storms Sunday night with a locally heavy rain threat.
By Monday, depending on eventual location of warm front and degree
of airmass recovery in wake of early precip, severe potential
will return to at least parts of the forecast area.

Consensus remains for Tuesday to be another "down" day before yet
another system approaches mid week, with similar progression of
cold front/warm front. By this time, model consensus regarding the
evolution of the upper levels becomes considerably less, but the
bottom line is potential for more severe weather and heavy
rainfall will continue through the later part of next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1232 AM CDT Sat Apr 30 2022

TSRA along a cold front moving into NE OK will impact all sites
between 06z-12z, with a period of MVFR vsbys/cigs. Gusty south
winds will continue ahead of the front, with winds becoming
westerly once the front passes. Behind the front, a period of MVFR
cigs may linger for a few hours across the AR sites, otherwise
VFR elements will prevail for the remainder of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  50  79  59 /   0   0   0  70
FSM   79  53  82  61 /  50   0   0  50
MLC   79  51  81  62 /  30   0   0  60
BVO   76  48  78  57 /   0   0   0  70
FYV   78  49  79  58 /  40   0   0  50
BYV   77  51  77  57 /  30   0   0  40
MKO   76  50  79  59 /  20   0   0  60
MIO   74  48  75  56 /  10   0   0  60
F10   77  50  79  61 /  10   0   0  60
HHW   81  54  82  64 /  40  10  10  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....14
AVIATION...23
Hazardous weather outlook, Apr 29, 8:24 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
924 PM CDT Fri Apr 29 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
924 PM CDT Fri Apr 29 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

...SEVERE WEATHER LIKELY LATE THIS EVENING ACROSS FAR NE OK...

.DAY ONE...Remainder of this evening through Tonight.

TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 10 pm.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...North of I-40.
    ONSET...After 10 pm.

	AREA AT GREATEST RISK...Northeast Oklahoma, north of I-44.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

A line of strong to severe thunderstorms will move into portions of
northeast Oklahoma by late evening along a southward moving cold
front. A few of these storms will likely be severe, especially near
the Oklahoma, Kansas border with hail to the size of golf balls,
damaging winds and a limited tornado threat. The severe threat will
begin to decrease during the overnight hours as the line of storms
moves south of I-44 and slowly weakens.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...High Wind Potential.
SUNDAY...Thunderstorm Potential.
MONDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY and THURSDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
A chance of storms may continue on Saturday across far southeast
Oklahoma and west central Arkansas, with drier and cooler conditions
overspreading the region late Saturday through Sunday.
A highly unsettled weather pattern is forecast next week. Conditions
will likely support several episodes of severe weather and heavy
rainfall. The current forecast suggests Monday and late Wednesday
into Thursday as the favored time frames for the most widespread
severe weather coverage. However details will change with updated
forecasts. Remain weather aware next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 29, 11:57 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1257 AM CDT Sat Apr 30 2022

OKZ054>057-059>061-064-300700-
Tulsa OK-Craig OK-Osage OK-Rogers OK-Pawnee OK-Nowata OK-
Washington OK-Creek OK-
1257 AM CDT Sat Apr 30 2022

...Strong thunderstorms will impact portions of west central Craig,
northwestern Rogers, southeastern Osage, northwestern Creek,
Washington, Nowata, southeastern Pawnee and northern Tulsa Counties
through 200 AM CDT...

At 1257 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles south of Copan to Jennings. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Bartlesville...
Sand Springs...                   Nowata...
Owasso...                         Skiatook...
Collinsville...                   Hominy...
Dewey...                          Cleveland...
Mannford...                       Barnsdall...
Sperry...                         Oologah...
Ramona...                         Ochelata...
Delaware...                       Jennings...
Avant...                          Westport...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3684 9523 3615 9593 3612 9662 3616 9662
      3616 9664 3685 9604
TIME...MOT...LOC 0557Z 270DEG 32KT 3686 9592 3618 9656

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 30, 12:09 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
109 AM CDT Sat Apr 30 2022

OKZ054-059-060-064-300645-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
109 AM CDT Sat Apr 30 2022

...Strong thunderstorms will impact portions of southeastern Osage,
northern Creek, southeastern Pawnee and northwestern Tulsa Counties
through 145 AM CDT...

At 109 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles northwest of Westport to 6 miles west of
Mannford. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Mannford...                       Sperry...
Westport...                       Osage...
Keystone State Park...            Walnut Creek State Park...
Turley...                         Silver City...
Gray...

This includes Interstate 44 between mile markers 211 and 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3632 9595 3601 9608 3602 9653 3632 9641
TIME...MOT...LOC 0609Z 264DEG 39KT 3626 9636 3610 9643

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Apr 30, 12:27 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
127 AM CDT Sat Apr 30 2022

OKZ055>057-300730-
Craig OK-Nowata OK-Washington OK-
127 AM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northwestern Craig,
east central Washington and northern Nowata Counties through 230 AM
CDT...

At 127 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Lenapah, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
South Coffeyville...              Delaware...
Lenapah...                        Hollow...
Pyramid Corners...                Centralia...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3677 9514 3677 9586 3700 9575 3700 9516
TIME...MOT...LOC 0627Z 268DEG 27KT 3689 9568

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Apr 30, 12:36 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
136 AM CDT Sat Apr 30 2022

OKZ054-060-061-064-066-067-300730-
Tulsa OK-Okmulgee OK-Osage OK-Rogers OK-Creek OK-Wagoner OK-
136 AM CDT Sat Apr 30 2022

...Strong thunderstorms will impact portions of southwestern Rogers,
southeastern Osage, northeastern Creek, northwestern Wagoner,
northwestern Okmulgee and Tulsa Counties through 230 AM CDT...

At 136 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles north of Sand Springs to 6 miles
southwest of Kellyville. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...
Catoosa...                        Kiefer...
Mounds...                         Kellyville...
Jenks Riverside Airport...        Turley...
Tulsa International Airport...    Oneta...
Liberty...                        Gray...
Hectorville...                    Leonard...

This includes Interstate 44 between mile markers 198 and 241.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Oklahoma.

&&

LAT...LON 3620 9556 3569 9587 3593 9635 3628 9612
TIME...MOT...LOC 0636Z 288DEG 29KT 3620 9609 3588 9630

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Norman radar (KTLX), 85 km away, was scanning. The volume nearest the first event began at 06:37 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Creek

When
April 30, 12:38 AM CST
Where
Creek County, 3 mi S of Depew
Measured
0.75 in hail
Reported by
Public
Coordinates
35.757, -96.500

Hail, Creek

When
April 30, 12:40 AM CST
Where
Creek County, Bristow
Measured
1 in hail
Reported by
Public
Coordinates
35.830, -96.380

Thunderstorm Wind, Creek

When
April 30, 12:52 AM CST
Where
Creek County, 1.79 mi NNE of Iron Post
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.744, -96.387

Strong thunderstorm wind blew down two trees onto Highway 48.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018072, 1018073, 1018074.